A DIABETIC’S LOWER EXTREMITY

What mechanism would be responsible for nonpalpable, small, round purpuric eruptions on the ankles and feet of a diabetes patient with peripheral vascular disease? The patient wears no socks. He is taking pioglitazone (Actos), metformin, sitagliptin (Januvia), and clopidogrel (Plavix).
—Duc Tran, DO, Westminster, Calif.

Without seeing the eruption, it is difficult to be certain. However, the description brings to mind Schamberg’s disease in which the eruption is characterized by progressive, asymptomatic petechiae and patches of brownish pigmentation. Schamberg’s disease can affect patients of any age from children to the elderly. The lesions may occur in any location but most often affect the lower extremities.

Characteristic “cayenne pepper” spots, which appear within and at the edges of old lesions, are caused by erythrocytes breaking down outside the capillaries and leaving hemosiderin deposits. Nonpalpable macules that may persist for months to years, the lesions are typically asymptomatic except for their cosmetic appearance.

The exact etiology is unknown, but a cellular immune reaction may play a role. Occasionally, Schamberg’s disease occurs secondary to a drug reaction, and withdrawal of the medication may lead to lesion improvement. Histologic examination shows a lymphocytic vasculitis involving the blood vessels of the upper dermis (i.e., mainly the capillaries), with endothelial swelling and extravasated RBCs.

Treatment usually is not necessary. If pruritus occurs, topical steroids may be useful. Graduated compression elastic hose may help leg lesions because Schamberg’s disease is thought to be caused by capillary leakage.
—Jeffrey M. Weinberg, MD (113-5)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters